Category: 

What Is the Connection Between Amoxicillin and Diarrhea?

Amoxicillin can cause diarrhea in some people.
Yogurt with live cultures can rebuild intestinal flora after diarrhea.
Article Details
  • Written By: Lee Johnson
  • Edited By: John Allen
  • Last Modified Date: 09 April 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Solar energy currently harnessed for electricity represents less than one-tenth of 1% of global energy production.  more...

April 21 ,  1509 :  Henry VIII became the king of England.  more...

The connection between amoxicillin and diarrhea is that the condition is one of the most common side effects of the treatment. Patients don’t have to report common side effects to a doctor unless they are particularly persistent or severe. Blood in the diarrhea or especially watery diarrhea should be discussed with a doctor, because it could be an indication that Clostridium difficile bacteria have grown in abundance in the colon. Sufferers can treat diarrhea with absorbents, anti-motility drugs, and compounds containing bismuth.

Diarrhea is one of the common side effects of amoxicillin, along with vomiting and nausea. Many patients taking the drug will experience these issues, but needn’t be concerned about them. If the diarrhea persists for more than 72 hours, or is especially severe, patients should contact a doctor. Diarrhea is defined as passing three or more loose stools per day. Any patient passing fewer loose stools than this are unlikely to be experiencing a link between amoxicillin and diarrhea.

Watery or bloody diarrhea is more serious than ordinary loose stools. The link between amoxicillin and diarrhea is usually a common side effect, but it can occasionally be a much more serious reaction. A certain bacteria, Clostridium difficile, can overpopulate the bowel in patients treated with amoxicillin, which can be serious if not treated. Blood in the diarrhea or watery diarrhea is a sign of this bacteria. Patients should remember that this can occur after treatment with the drug, and can be life-threatening if not treated.

Ad

Different treatments options are available for people experiencing diarrhea after taking amoxicillin. These can be simply broken down into absorbents, anti-motility drugs, and bismuth compounds. Absorbents take in water from the intestines and therefore produce more solid stools. Anti-motility drugs work by relaxing the muscles within the colon, leading to slower flow of intestinal contents and therefore greater absorption of water. Bismuth compounds are believed to possess qualities similar to antibiotics, and combat the bacteria responsible for the diarrhea.

Although amoxicillin and diarrhea are commonly linked, the main action of the drug is usually worth some minor side effects. Amoxicillin is a penicillin antibiotic, which is used to treat a variety of bacterial infections. The drug works by destroying the shield-like cell wall which protects the bacteria and keeps it together. This action makes amoxicillin a useful agent in treating middle ear infections, pneumonia, and gonorrhea, as well as several other conditions.

Ad

Discuss this Article

anon333496
Post 5

Took 2000 mg of Amoxicillin as prophylaxis prior to dental cleaning. The next day, I had blood clotting evident in loose stools. Should I be concerned with C diff.?

anon330626
Post 4

I had a course of Amoxicillin for seven days, 500mg, three times a day. On the sixth day (which was a Friday), I had severe diarrhea, along with severe stomach cramping. On the following Tues, I saw the doctor, I felt awful, really rundown, dehydrated, bad pain. She told me to stay hydrated and ordered some samples be dropped off to check for C diff. Today is Wednesday and I've been in bed with severe cramping and nausea all day, I went back to doctor, she gave me something for the cramping but it's not helping. Results will take a few days to come back.

I had the C diff. issue before. I had an extreme case of pseudomembranous colitis, because doctors kept fobbing me off. I ended up being hospitalised with it. I was very ill and thought I would die at one point without treatment.

I finally got the right treatment in hospital, and it got better. It took months for my digestive system to recover from the damage though. If it doubt, ask to be tested if your diarrhea, after antibiotics, isn't getting better.

literally45
Post 3

@burcinc-- Actually, it's usually just the opposite. The more amoxicillin is used, the worse diarrhea can get.

It's not just amoxicillin that causes diarrhea. All antibacterial medications are inclined to do this because they kill bacteria. We have good bacteria in our stomach and bowels that help with digestion. When we take antibiotics, some of the good bacteria is killed along with the bad bacteria in our body. But since the digestive system is disrupted, it can cause gastro-intestinal side effects like diarrhea.

It's helpful to eat yogurt while taking antibiotics because yogurt contains good bacteria that will replace the ones we lost from the medicine. So yogurt will help prevent and treat diarrhea while on antibiotics.

burcinc
Post 2

@ankara-- Doesn't your body adapt to the medication after several uses?

Amoxicillin gives me diarrhea for the first two days but then it goes away. I though it was the same for everyone.

bluedolphin
Post 1

Amoxicillin is a really good antibiotic. It's the only one that works when I get an upper respiratory infection and I'm grateful to have it available. But I hate the fact that it gives me diarrhea. I don't remember even one time when it didn't cause this side effect.

It's not fun to be already sick and tired and then to be dealing with this on top of everything. But when I get an infection that won't go away and I've been in bed for several weeks, I have no choice but to take this.

I guess I should be grateful that I have something that works but I just wish it didn't give me diarrhea.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email